What is GastroparesisYou recently brought a loved one to the ER for vomiting, bloating, and abdominal pain. The doctor mentioned a condition called gastroparesis. Never heard of it before? That’s because gastroparesis isn’t that common. Only 10 men and 40 women out of 100,000 people get it. It’s usually a side effect of an underlying disease or certain medications.

What is Gastroparesis?

Gastroparesis is exactly what it sounds like. “Gastro” refers to the gastric system.  “Paresis” refers to paralysis. Basically, the spontaneous muscle movement through the stomach isn’t working properly. The malfunctioning muscle causes digestion to slow down or stop completely. The stomach is virtually paralyzed. This condition prevents the stomach from emptying properly, which ultimately leads to a number of symptoms. Bloating, feeling full after a few bites, vomiting, and stomach pain are some of the most common symptoms. Eventually, the paralysis can lead to an imbalance in blood sugar levels or problems with nutrition. If you’re having any of these latter symptoms, seek medical attention right away.

What Causes It?

The cause of gastroparesis can be hard to determine because each case is different. Typically, the stomach slows or becomes paralyzed.  Surgery or certain diseases, like diabetes, can damage the vagus nerve that controls the stomach. The vagus nerve is responsible for signaling the stomach muscles to push food through the small intestine. When this nerve is damaged, the stomach doesn’t know when to contract, if at all.

Nervous system disorders, like Parkinson’s Disease and Multiple Sclerosis, increase the risk of gastroparesis. Some medications can also slow the digestive system from emptying. The most common culprits are opioid pain relievers, antidepressants, high blood pressure medications, and allergy meds.

Can It Be Cured?

There’s no cure for gastroparesis. Dietary changes, eating slowly, and chewing food well can provide some relief along with medication. You can also talk to your doctor about medications to stimulate the stomach muscles like metoclopramide, erythromycin, and domperidone. Some of these medications may cause side effects. Make sure you get all the information about these medications from your doctor.

For automatic updates on other health topics like this one, like Hospitality Health ER’s Facebook Page. For medical attention, visit one of HHER’s 24-hour locations in East Texas or Galveston.